Alert archive / South Dakota / Wind Advisories in 2008
Wind Advisory 16, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind advisory at Aug 31, 2008, 3:36 AM CDT for Big Stone County, Traverse County, Minnesota; 26 counties in South Dakota. It took effect at Aug 31, 2008, 9:22 AM CDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2008, 3:36 AM CDT (08:36 UTC)
- In effect from
- Aug 31, 2008, 9:22 AM CDT
- Expired
- Aug 31, 2008, 8:26 PM CDT
- In force
- 11 hr
- Issued by
- NWS Aberdeen, SD
All 28 counties
Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 56 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.6 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1063 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 2124 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 348 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KABR 310836 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 336 AM CDT SUN AUG 31 2008 ...STRONG SOUTH WINDS CONTINUE TODAY... .LOW PRESSURE WILL RESIDE ACROSS THE NORTHERN HIGH PLAINS TODAY. AHEAD OF THIS LOW...STRONG SOUTHERLY WINDS WILL OCCUR AND WILL PERSIST INTO THE EARLY EVENING HOURS. SDZ003>011-015>022-033>037-045-048-051-311800- /O.NEW.KABR.WI.Y.0016.080831T1500Z-080901T0200Z/ CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-WALWORTH-EDMUNDS- DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-STANLEY- SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA... ABERDEEN...BRITTON...SISSETON...MOBRIDGE...IPSWICH...WEBSTER... TIMBER LAKE...GETTYSBURG...FAULKTON...REDFIELD...CLARK... WATERTOWN...MILBANK...CASTLEWOOD...FORT PIERRE...ONIDA...PIERRE... HIGHMORE...MILLER...MURDO...PRESHO...FORT THOMPSON 336 AM CDT SUN AUG 31 2008 /236 AM MDT SUN AUG 31 2008/ ...WIND ADVISORY IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING. STRONG SOUTHERLY WINDS WILL INCREASE INTO THE 25 TO 35 MPH RANGE BY MID TO LATE MORNING AND PERSIST INTO THE EARLY EVENING HOURS. GUSTS WILL APPROACH 45 MPH IN SOME LOCATIONS AND FAVORED WINDY AREAS IN HIGHER ELEVATIONS COULD EXPERIENCE GUSTS EXCEEDING 50 MPH. USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH PROFILE VEHICLE. SECURE ANY LOOSE ITEMS OUTSIDE...OR BRING THEM INDOORS. $$ TMT
3 follow-up statements
000 WWUS73 KABR 311422 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 922 AM CDT SUN AUG 31 2008 ...STRONG SOUTH WINDS CONTINUE TODAY... .LOW PRESSURE WILL RESIDE ACROSS THE NORTHERN HIGH PLAINS TODAY. AHEAD OF THIS LOW...STRONG SOUTHERLY WINDS WILL OCCUR AND WILL PERSIST INTO THE EARLY EVENING HOURS. MNZ039-046-SDZ023-312230- /O.EXA.KABR.WI.Y.0016.080831T1500Z-080901T0200Z/ TRAVERSE-BIG STONE-DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...CLEAR LAKE 922 AM CDT SUN AUG 31 2008 ...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM CDT THIS EVENING. STRONG SOUTHERLY WINDS WILL INCREASE INTO THE 25 TO 35 MPH RANGE BY LATE MORNING AND PERSIST INTO THE EARLY EVENING HOURS. GUSTS WILL APPROACH 45 MPH IN SOME LOCATIONS AND FAVORED WINDY AREAS IN HIGHER ELEVATIONS COULD EXPERIENCE GUSTS EXCEEDING 50 MPH. USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH PROFILE VEHICLE. SECURE ANY LOOSE ITEMS OUTSIDE...OR BRING THEM INDOORS. $$ SDZ003>011-015>022-033>037-045-048-051-312230- /O.CON.KABR.WI.Y.0016.080831T1500Z-080901T0200Z/ CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-WALWORTH-EDMUNDS- DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-STANLEY- SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA... ABERDEEN...BRITTON...SISSETON...MOBRIDGE...IPSWICH...WEBSTER... TIMBER LAKE...GETTYSBURG...FAULKTON...REDFIELD...CLARK... WATERTOWN...MILBANK...CASTLEWOOD...FORT PIERRE...ONIDA...PIERRE... HIGHMORE...MILLER...MURDO...PRESHO...FORT THOMPSON 922 AM CDT SUN AUG 31 2008 /822 AM MDT SUN AUG 31 2008/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING. STRONG SOUTHERLY WINDS WILL INCREASE INTO THE 25 TO 35 MPH RANGE BY LATE MORNING AND PERSIST INTO THE EARLY EVENING HOURS. GUSTS WILL APPROACH 45 MPH IN SOME LOCATIONS AND FAVORED WINDY AREAS IN HIGHER ELEVATIONS COULD EXPERIENCE GUSTS EXCEEDING 50 MPH. USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH PROFILE VEHICLE. SECURE ANY LOOSE ITEMS OUTSIDE...OR BRING THEM INDOORS. $$ DORN
000 WWUS73 KABR 312033 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 333 PM CDT SUN AUG 31 2008 ...STRONG SOUTH WINDS TO CONTINUE INTO THIS EVENING... .LOW PRESSURE WILL REMAIN ACROSS THE NORTHERN HIGH PLAINS TONIGHT. AHEAD OF THIS LOW...STRONG SOUTHERLY WINDS WILL PERSIST INTO THE EARLY EVENING HOURS. MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010200- /O.CON.KABR.WI.Y.0016.000000T0000Z-080901T0200Z/ TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN... HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE... IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON... REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER... MURDO...PRESHO...FORT THOMPSON 333 PM CDT SUN AUG 31 2008 /233 PM MDT SUN AUG 31 2008/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING. STRONG SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL CONTINUE THROUGHOUT THE FORECAST AREA THROUGH EARLY THIS EVENING. USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH PROFILE VEHICLE. SECURE ANY LOOSE ITEMS OUTSIDE...OR BRING THEM INDOORS. $$ DORN
000 WWUS73 KABR 010126 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 826 PM CDT SUN AUG 31 2008 ...WIND ADVISORY IS CANCELED... .WINDS HAVE DIMINISHED AND THE WIND ADVISORY IS CANCELED. MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010230- /O.CAN.KABR.WI.Y.0016.000000T0000Z-080901T0200Z/ TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN... HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE... IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON... REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER... MURDO...PRESHO...FORT THOMPSON 826 PM CDT SUN AUG 31 2008 /726 PM MDT SUN AUG 31 2008/ ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELED THE WIND ADVISORY. WINDS HAVE DIMINISHED AND THE WIND ADVISORY IS CANCELED. $$ KEEFE
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Aug 31, 3:25 AM CDT, 11 minutes earlier.
Area forecast discussion, Aug 31, 3:25 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
325 AM CDT SUN AUG 31 2008
.SHORT TERM...TODAY THROUGH TUESDAY
ELONGATED SURFACE LOW STRETCHES FROM NORTHWESTERN NORTH DAKOTA
SOUTHWEST INTO EASTERN IDAHO EARLY THIS MORNING. WATER VAPOR
IMAGERY ALSO SHOWS WEAK VORT MAX MOVING NORTHEAST ACROSS
NORTHEASTERN NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA. ONLY A FEW
MID AND HIGH LEVEL CLOUDS NOTED WITH THIS WAVE AND THIS IS ALL
THATS EXPECTED FROM THIS WEAK CIRCULATION DURING THE EARLY MORNING
HOURS. BREEZY SOUTHERLY WINDS ALL NIGHT ACROSS THE AREA AND TEMPS
ARE STILL IN THE LOW TO MID 70S FOR MANY LOCATIONS.
WINDS WILL BE AN ISSUE AGAIN TODAY AND HAVE ISSUED A WIND ADVISORY
FOR ALL BUT THE FAR EASTERN THREE COUNTIES. GUIDANCE ALONG WITH
925 AND 850 MB WINDS SUGGEST SUSTAINED 25 TO 35 MPH TODAY WITH
GUSTS AROUND 45 MPH. GUSTS COULD EXCEED 50 MPH IN FAVORED WINDY
SPOTS IN SLIGHTLY HIGHER ELEVATIONS. DID NOT GO ALL THE WAY EAST
WITH THE WIND ADVISORY AS RIBBON OF STRONGEST SURFACE WINDS AND
WINDS ALOFT NOTED ON NAM ARE CENTERED OVER AN AREA WEST OF I-29
ALL THE WAY TO CENTRAL SOUTH DAKOTA. GUIDANCE VALUES FOR ETH/VVV
ALSO NOT QUITE WHERE THEY NEED TO BE FOR ADVISORY CRITERIA. DAY
SHIFT WILL HAVE TO MONITOR THOUGH THROUGHOUT THE MORNING...WILL
STILL BE QUITE BREEZY NONETHELESS. TURNING TO FIRE WX
CONCERNS...HAVE OPTED TO CANCEL FIRE WX WATCH AND NOT ISSUE ANY
RED FLAG WARNINGS THIS MORNING. DEWPOINTS LOOK TO BE EVEN A BIT
HIGHER THAN YESTERDAY OVER CENTRAL SOUTH DAKOTA AND CURRENT
FORECAST RH VALUES DROP DOWN TO AROUND 25 TO 30 PERCENT DURING
PEAK HEATING. WILL OPT TO HIGHLIGHT EXTREME FIRE DANGER ACROSS
CENTRAL SOUTH DAKOTA IN THE RFD AND HWO. BREEZY CONDITIONS WILL
PERSIST OVERNIGHT AS PRESSURE GRADIENT REMAINS TIGHT AHEAD OF
APPROACHING COLD FRONT.
ATTENTION THEN TURNS TO MONDAY AFTERNOON THROUGH TUESDAY AS COLD
FRONT MOVES THROUGH THE AREA. MODELS SEEMED TO HAVE SLOWED DOWN
FRONT JUST A BIT AND WILL PROBABLY NOT EVEN MAKE IT TO THE JAMES
VALLEY BY 00Z TUESDAY. LEFT IN GOOD CHANCES FOR SHOWERS AND
THUNDERSTORMS MONDAY NIGHT INTO TUESDAY MORNING...BUT INSTABILITY
ONLY HANGS AROUND ALONG AND JUST BEHIND FRONT. ANY POST FRONTAL
PRECIP LOOKS TO BE ALL RAIN SO STUCK WITH IDEA OF REMOVING MENTION
OF THUNDER ABOUT HALFWAY THROUGH THE EVENT.
.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
THE EXTENDED PERIOD STARTS OFF WITH A BROAD UPPER TROUGH ACROSS
THE NORTHWESTERN AND NORTH CENTRAL PART OF THE COUNTRY...WITH
SURFACE HIGH PRESSURE FROM THE PACIFIC NORTHWEST TO THE PLAINS.
THE SURFACE HIGH WILL BE THE DOMINANT FEATURE OVER THE REGION
THROUGH THE DAY WEDNESDAY...THEN BEGINS TO GET PUSHED EAST AS A
STRENGTHENING LEE TROUGH/FRONT REACHES THE FAR WESTERN PLAINS
WEDNESDAY NIGHT. AN UPPER LEVEL SHORTWAVE WILL DROP OUT OF SASK TO
JUST NORTHWEST OF THE REGION BY THURSDAY EVENING...THEN SLIDES OVER
THE DAKOTAS THURSDAY NIGHT. THE SURFACE FRONT WILL TRACK STEADILY
EASTWARD THURSDAY...PUSHING ACROSS THE CWA THURSDAY NIGHT. NOT
MUCH IN THE WAY OF INSTABILITY AROUND...BUT TIME SECTIONS
INDICATING FAIRLY DEEP MOISTURE...AND WITH THE UPPER WAVE
OVERHEAD...FEEL A SMALL POP REMAINS WARRANTED FOR RAIN SHOWERS
THURSDAY AND THURSDAY NIGHT. HIGH PRESSURE MOVES OVER THE REGION
BEHIND THE EXITING FRONT ON FRIDAY...AND REMAINS DOMINANT
THROUGHOUT THE DAY SATURDAY.
STILL EXPECTING TO SEE BELOW NORMAL TEMPERATURES THROUGHOUT THE
PERIOD. H85 TEMPS WILL BE IN THE SINGLE DIGITS TUESDAY NIGHT AND
WEDNESDAY. MAY SEE JUST A BIT OF A WARM UP ON THURSDAY AS WAA
BRIEFLY SETS UP AHEAD OF THE APPROACHING FRONT...THEN COOLER AIR
MOVES BACK IN IN ASSOCIATION WITH THE SURFACE HIGH AT THE END OF
THE PERIOD.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL TODAY WITH JUST SOME HIGH LEVEL
CLOUDS AOA 15K FEET STREAMING ACROSS THE CWA. VSBYS WILL BE
UNRESTRICTED. STRONG SOUTH WINDS WILL AFFECT ALL TAF SITES
TODAY...WITH SPEEDS GENERALLY IN THE 25 TO 40 MPH RANGE. WILL SEE
SOME SLIGHT DIMINISHMENT IN SPEEDS AFTER SUNSET...BUT LIKELY ONLY
INTO THE 15 TO 25 MPH RANGE.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 9 PM CDT
/8 PM MDT/ THIS EVENING FOR BROWN-BUFFALO-CAMPBELL-CLARK-
CODINGTON-CORSON-DAY-DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-
HUGHES-HYDE-JONES-LYMAN-MARSHALL-MCPHERSON-POTTER-ROBERTS-
SPINK-STANLEY-SULLY-WALWORTH.
MN...NONE.
&&
SHORT TERM...TMT
LONG TERM...PARKIN
AVIATION...PARKIN
WEATHER.GOV/ABERDEENHazardous weather outlook, Aug 30, 3:00 PM CDT, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 300 PM CDT SAT AUG 30 2008 SDZ003>005-009-010-015>017-033>037-045-048-051-311345- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 300 PM CDT SAT AUG 30 2008 /200 PM MDT SAT AUG 30 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STRONG SOUTH WINDS OF 25 TO 40 MPH COMBINED WITH LOW RELATIVE HUMIDITY WILL PROMOTE HIGH TO EXTREME FIRE DANGER THIS AFTERNOON AND EVENING ACROSS CENTRAL SOUTH DAKOTA...WITH THE EXTREME CATEGORY NEAR AND WEST OF THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG SOUTHERLY WINDS WILL OCCUR ON SUNDAY WITH SUSTAINED SPEEDS IN THE 25 TO 40 MPH RANGE...GUSTS COULD REACH 45 MPH. FIRE DANGER WILL ALSO REACH THE EXTREME CATEGORY BY AFTERNOON. THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY NIGHT AS A COLD FRONT SWEEPS ACROSS THE AREA. CHANCES FOR SEVERE WEATHER APPEAR LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ006>008-011-018>023-311345- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 300 PM CDT SAT AUG 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG SOUTHERLY WINDS WILL OCCUR ON SUNDAY WITH SUSTAINED SPEEDS IN THE 25 TO 35 MPH RANGE...GUSTS COULD REACH 40 TO 45 MPH. THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND EVENING AS A COLD FRONT SWEEPS ACROSS THE AREA. THERE IS A SMALL CHANCE FOR A FEW STORMS TO BE STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT/TDK
Nearby
Wind Advisories in South Dakota, 2008Wind Advisories in Minnesota, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.